Tardive Dyskinesia Rates With Atypical Antipsychotics in Older Adults
J Clin Psychiatry 2004;65(suppl 9):21-24
© Copyright 2014 Physicians Postgraduate Press, Inc.
Access to this article is available to valid users
Still can't log in? Contact the Circulation Department at 1-800-489-1001 x4 or send email
Register: If you do not have one already, register for a free account.
Tardive dyskinesia is a chronic drug-induced movement disorder that tends to be persistent in
older adults who are treated with antipsychotics. Tardive dyskinesia can affect older patients both
physically and psychologically, leading to frequent falls, difficulty eating, and depression. While
atypical antipsychotics may cause tardive dyskinesia, the percentage is usually significantly lower
than with conventional antipsychotics. Using atypical antipsychotics, particularly at lower doses,
may aid in preventing symptoms of tardive dyskinesia in older adults.